Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva/Combivir
Dec 18, 2007

I really need some help and advice and hope someone can tell me what I need to know.

I started my HIV treatment in Jan 2005 as my CD4 count was 198 and viral load high and could not really put off much longer, and although I had not 1 side effect when starting about 6 months later I lost 3 stone in approx 4 months which was worrying for me, but at the same time started getting mild stomach cramps and loose stools, after tests at hospital such as xrays, ultra sound and camera up my backside the HIV doctor advised me it was more likely IBS and not related to my meds.

I found this really strange as it only happened 6 months after starting my meds but I have found that it is now starting to effect my life a lot, the cramps come when I eat and sometimes food goes straight through me, this past week its been bad and I get scared to eat, go out, enjoy life, do my job and just feel normal and its depressing.

I want to know if this is related to my meds? If I am the only one who suffers this and if its something I just have to tollerate or whether this should not happen and I should push my doctors more to sort it out, at best all they have gave me is loperimide, mebeverine and buscopan which fair enough loperimide stops diaorreah but I dont like taking all these pills, or having these issues I want a normal life and be able to do what I enjoy without problems, as its depressing me and its upsetting.

I have heard that atripla has been granted for use in the EU/UK and wondered if this would be a better option for me as its one pill so less strain on my stomach and hopefully less problems.

Thing is I am SO scared to change my meds, as the docs dont like to especially as since I started my CD4 count has gone from 198 to 500 and my viral load has been undetectable.

What would you recommend, I really want my life back but dont want to waste a treatment as I know they are not infinant and dont want to get ill?

Also, taking 3 tablets a day is annoying especially as on a morning I wake myself up to take 1 combivir so for 3 years never had a lie in, i know it dont sound much but it does, plus i like travelling abroad on holiday and a bag full of pills going through customs scares me all the time!

Response from Dr. Wohl

This could be related to HIV meds given the timing. I would recommend a couple of approaches.

First, ask your doc to stop the meds for a very short period. Tell her you know full well about the data that says interrupting HIV therapy can lead to much badness but that you plan on a break of only a month and that the risk is low. If after a month you still have the GI problems, I think you can assume safely that it is unrelated to your meds and restart.

Second, if you do get better off of the meds or are afraid of stopping even for a month, try Atripla. But, don't fool yourself. Atripla is three meds - they just come packed into one pill. You body sees all three as if you took them individually. But Atripla does not have AZT (Combivir does) and this med can cause GI side effects in some. If your symptoms return on Atripla it is time for a whole new regimen.

Let us know what happens.

DW



Previous
Body fat
Next
Taking atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement